Virginia, 2010Heavy Snow in Virginia, March 2, 2010
March 2, 2010 · NWS RNK · 3 events in 3 counties and zones
An area of low pressure moved east across northern Florida and then moved northeast along the Atlantic coast. This brought heavy snow to portions of Southwest VA.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure moved east across northern Florida and then moved northeast along the Atlantic coast. This brought heavy snow to portions of Southwest VA.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 2, 12:01 PM EST, 29 minutes earlier.
Area forecast discussion, Mar 2, 12:01 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1201 PM EST TUE MAR 2 2010
.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL EAST MOVE ACROSS NORTHERN FLORIDA
THIS AFTERNOON...THEN NORTHEAST ALONG THE ATLANTIC COAST TONIGHT
AND WEDNESDAY. THE FORECAST AREA IS EXPECTED TO REMAIN IN LIGHT
PRECIPITATION ON THE NORTHERN EDGE OF THE STORM SYSTEM. UPSLOPE
SNOW SHOWERS WILL LINGER IN THE MOUNTAINS ON THURSDAY. HIGH
PRESSURE BUILDS INTO THE AREA ON FRIDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
LOW PRESSURE NEAR TLH THIS MORNING WILL MOVE ENE TO ALONG THE
SOUTHEAST ATLANTIC COAST TONIGHT. CONFLUENT FLOW ALOFT FROM
REMNANT TROF OVER NEW ENGLAND WILL LIMIT THE NORTHERN EXTENT OF THE
PRECIPITATION SHIELD. THE GREATEST LIFT FROM THE STORM WILL
PASS SOUTH AND EAST OF OUR FORECAST AREA...AS WE REMAIN ON THE
NORTHERN PERIPHERY OF THIS STORM WITH RELATIVELY LIGHT PCPN...WITH
QPF GENERALLY LESS THAN A QUARTER INCH. THIS MORNING 12Z RNK
SOUNDING SHOWED A NORTHEAST WIND WITH TO 4 KFT...THIS WILL ALLOW
CLOUD BASES TO LOWER AND EVENTUAL SATURATION OF THE COLUMN ALLOWING
THE PRECIPITATION TO REACH THE GROUND.
A WARM BOUNDARY LAYER AND WARM GROUND SHOULD LIMIT SNOW ACCUMULATIONS
THIS AFTERNOON WITH TEMPERATURES IN THE 30S AND A WET SNOW AND OR
SNOW MIXED WITH RAIN. WILL HOLD THE COURSE WITH WINTER WEATHER
ADVISORIES ACROSS NORTH CAROLINA. WILL HAVE TO MONITOR THE SNOW IN
THE DEFORMATION ZONE FOR ADDITIONAL SNOW AMOUNTS IN THE WESTERN
MOUNTAINS. MOST THE SNOW EAST OF THE MOUNTAINS...MIXED WITH RAIN
SHOULD MELT ON CONTACT. THE BEST LOCATIONS TO SEE ANY ACCUMULATION
OF CONSEQUENCE DURING THE DAYLIGHT HOURS WILL BE THE MOUNTAINS FROM
THE BLUE RIDGE WEST...WHERE A QPF OF A TENTH OF AN INCH OR TWO WILL
RESULT IN AN INCH OR TWO OF ACCUMULATING SNOW.
THE PRECIPITATION WILL END FROM WEST TO EAST TONIGHT AS THE LOW
PULLS AWAY. MOUNTAIN SNOW SHOWERS AND FLURRIES WILL LINGER IN THE
WEST DUE TO UPSLOPE FLOW AND LOW LEVEL MOISTURE.
PLAN ON MAKE SOME MINOR ADJUSTMENTS IN TEMPERATURES...POPS AND PCPN
FOR TODAY. ADJUSTMENTS IN POPS BASED OFF CURRENT SFC OBS AND
WSR-88D RADAR TRENDS SHAPED TOWARDS MORNING MODEL GUIDANCE OF
RUC...NAM AND WRFARW-RNK.
.PREVIOUS DISCUSSION...
NOTHING HAS CHANGED WITH RESPECT TO THE MODELS. OUR FORECAST AREA
WILL REMAIN ON THE NORTHERN PERIPHERY OF THIS STORM.
COMPACT STORM OVER THE SOUTHEAST WILL SPIRAL ENE TO ALONG THE
SOUTHEAST ATLANTIC COAST TONIGHT. CONFLUENT FLOW ALOFT...PER
REMNANT TROF OVER NEW ENGLAND WILL LIMIT THE NORTHERN EXTENT OF
THE PRECIPITATION SHIELD. GREATEST VERTICAL MOTION FROM THIS SYSTEM
IS EXPECTED TO PASS SOUTH AND EAST OF THE FORECAST AREA...SO
PRECIPITATION AMOUNTS SHOULD BE RELATIVELY LIGHT...ON THE ORDER OF
A TENTH TO A QUARTER OF AN INCH.
WITH GREATEST OMEGA PASSING TO OUR SOUTHEAST...WILL HAVE TO FOCUS
ON ISENTROPIC LIFT TO PRODUCE THE SNOW AND OR RAIN THE WE DO GET.
AT 09 UTC...RADAR INDICATED RETURNS THAT WERE MAINLY ALOFT AND NOT
REACHING THE GROUND...CLOUD BASES 6-10KFT AGL. WITH WINDS BECOMING
EASTERLY THIS MORNING...LOOK FOR UPGLIDE TO INCREASE THE
ISENTROPIC LIFT RESULTING IN A GRADUAL LOWERING OF THE CLOUD BASE
WITH TIME AND AN EVENTUAL SATURATION OF THE COLUMN ALLOWING THE
PRECIPITATION TO REACH THE GROUND. THINK THIS WILL OCCUR AROUND
OR JUST SHORTLY AFTER DAYBREAK IN THE MOUNTAINS WEST OF THE
ROANOKE VALLEY...AND CLOSER TO NOON EAST OF THE MOUNTAINS.
SNOW ACCUMULATIONS TODAY WILL BE LIMITED DUE TO THE RELATIVELY
WARM BOUNDARY LAYER...TEMPS IN THE 30S...A WET SNOW AND OR SNOW
MIXED WITH RAIN. THIS WILL LIKELY RESULT IN A WHITE RAIN SITUATION
EAST OF THE MOUNTAINS WITH ANY SNOW MELTING ON CONTACT. THE ONLY
AREAS THAT SHOULD SEE ANY ACCUMUATION OF CONSEQUENCE DURING THE
DAYLIGHT HOURS WILL BE THE MOUNTAINS FROM THE BLUE RIDGE
WEST...BUT EVEN THERE...A MEAGER QPF OF A TENTH OF AN INCH OR TWO
WILL ONLY RESULT IN AN INCH OR TWO OF ACCUMULATING SNOW. AFTER
SUNSET TEMPERATURES IN THE EAST SHOULD FALL AND ALLOW FOR SOME
LIGHT ACCUMULATION FOR THE REMAINDER OF THE CWA.
ALL THINGS CONSIDERED WILL POST A WINTER WEATHER ADVISORY FOR
NORTH CAROLINA WHERE THE QPF WILL BE THE HIGHEST DUE TO CLOSER
PROXIMITY TO THE STORM. A QUARTER INCH OF QPF THERE SHOULD RESULT
IN UP TO 3 INCHES OF SNOW...ALL OF WHICH WILL BE DEPENDANT ON
WHETHER IT CAN ACTUALLY STICK.
THE PRECIPITATION SHEILD IS EXPECTED TO PULL EAST OF THE CWA EARLY
TONIGHT WITH PRECIPITATION ENDING FROM WEST TO EAST...MOUNTAIN
SNOW SHOWERS AND FLURRIES LINGERING IN THE WEST DUE TO LINGERING
LOW LEVEL MOISTURE THERE.
STUCK PRETTY CLOSE TO MOS TEMPS...WITH CLIMBING TO NEAR 40 B4 THE
PRECIPITATION STARTS EAST OF THE BLUE RIDGE. TEMPERATURES SHOULD
REMAIN NEAR FREEZING IN THE MOUNTAINS. FOR TONIGHT...WENT ABOVE
MOS PER ABUNDANT CLOUD COVER AND LINGERING MOISTURE.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
LOW PRESSURE WILL BE STRENGTHENING WELL EAST OF VA BEACH ON
WEDNESDAY. INITIALLY...CAA IS WEAK...WITH DECENT RH AT H7 CONFINED
TO SE WEST VA. ONLY EXPECTING LIGHT ACCUMULATIONS AS FAR SOUTH AS
BLF...WITH A FEW MORE INCHES ACROSS WESTERN GREENBRIER. H85 DROP A
FEW MORE DEGREES TO -10C...AND DEEPER MOISTURE PENETRATES INTO NW NC
AS A DISTURBANCE DROPS SOUTH INTO VIRGINIA WED NIGHT. BEST
ACCUMULATIONS SHOULD OCCUR DURING THIS TIMEFRAME. SOME SNOW SHWS
COULD REACH INTO THE NEW RIVER VALLEY BASED UPON THE TRACK OF THIS
WAVE. BEHIND THIS DISTURBANCE...DEEPER MOISTURE RETREATS NORTH ONCE
AGAIN...BUT UPSLOPE SNOWS WILL CONTINUE ACROSS WESTERN GREENBRIER
THURSDAY AND THURSDAY NIGHT...WITH THE GFS SHOWING H85 TEMPS NEAR
-13C BY 12Z FRIDAY. A LONG TERM ELEVATION WINTER WEATHER ADVISORY OR
LOW END WRNG MAY BE NEEDED AT LEAST FOR WESTERN GREENBRIER AND
SUMMERS WITH THIS UPSLOPE EVENT. HIGH PRESSURE BRINGS AN END TO THE
SNOW ON FRIDAY...WITH H85 TEMPS RAPIDLY MODERATING TO 0C INTO THE
WEEKEND.
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
WARM AIR WILL ADVECT IN BY LATE WEEKEND WITH 85H TEMPERATURES
REACHING INTO THE RANGE OF 0C TO +4C ACROSS THE COUNTY WARNING
AREA. THIS WILL ALLOW MAX TEMPERATURES TO REACH INTO THE LOWER 50S
IN THE EAST WITH MID TO UPPER 40S IN THE WEST OVER THE WEEKEND.
EVEN WITH THE MODERATING TEMPERATURES FOR THE END OF THE
WEEK...STILL UNDERCUT MOS GUIDANCE SEVERAL DEGREES AS IT IS A
LITTLE ON THE WARM SIDE.
WINDS DO NOT LOOK TO BE AN ISSUE IN THE EXTENDED AS THE LOW PULLS
AWAY AND THE RIDGE BUILDS IN...LOW LEVEL WINDS WILL WEAKEN
CONSIDERABLY.
THE LATEST GFS HAS DELAYED THE TIMING OF THE SYSTEM APPROACHING THE
REGION BY EARLY WEEK. THE GFS HAS IT ARRIVING EARLY TUESDAY WHICH IS
FAIRLY SIMILAR TO THE LATEST ECMWF. DUE TO THE UNCERTAINTY AND THE
TIME PERIOD BEING WELL BEYOND THE EXTENDED FORECAST...HAVE KEPT A
DRY FORECAST THROUGH THE PERIOD.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
MOISTURE CONTINUES TO SPREAD NORTH INTO OUR AREA ASSOCIATED WITH AN
AREA OF LOW PRESSURE ACROSS NORTHERN FLORIDA. THIS LOW CENTER WILL
MOVE QUICKLY NORTHEAST TONIGHT INTO WEDNESDAY.
MVFR/IFR CONDITIONS EXPECTED WITH CLOUDS...RAIN AND SNOW THIS
AFTERNOON INTO TONIGHT. THERE IS A HIGH CONFIDENCE OF IFR CONDITIONS
DEVELOPING AT BLF AND LWB THIS AFTERNOON INTO TONIGHT AS LIGHT SNOW
WILL LIKELY DEVELOP AT BOTH LOCATIONS. A LIGHT SNOW ACCUMULATION
AROUND AN INCH IS POSSIBLE ESPECIALLY AFTER SUNSET.
FURTHER EAST AT ROA...LYH AND DAN...VFR CLOUD BASES WILL LOWER
TO MVFR WHEN LIGHT SNOW...OR A RAIN/SNOW MIX...FALLS. THERE IS A
HIGH CONFIDENCE OF MVFR CONDITIONS AT ROA...LYH AND DAN
THIS AFTERNOON INTO THIS EVENING. NORTHEAST WINDS WILL INCREASE
TO 10 TO 20 KNOTS THIS AFTERNOON AT LYH AND DAN. LYH AND DAN WILL
LIKELY DROP TO IFR AFTER 00Z...AND ROA MAY HAVE CIGS DROP
BELOW 10K FT.
LIGHT WINTRY PRECIPITATION...OF SNOW...OR A RAIN/SNOW MIX AT EASTERN
TAF SITES...WILL CONTINUE INTO TONIGHT. THERE IS A HIGH CONFIDENCE
OF LOW MVFR OR IFR CONDITIONS AT ALL TAF SITES OVERNIGHT. AS WINDS
BACK TO THE NORTHWEST LATE TONIGHT INTO WEDNESDAY MORNING...CIGS
WILL GRADUALLY RAISE AT THE EASTERN TAF SITES...WHILE BLF AND LWB
WILL REMAIN LOW MVFR OR IFR.
WITH THE STORM PASSING EAST OF THE AREA BY WEDNESDAY...LOOK FOR
WINDS TO INCREASE AGAIN FROM THE NORTHWEST. WIND GUSTS WILL
INCREASE AND THERE WILL BE MOUNTAIN SNOW SHOWERS AND FLURRIES
THAT WILL PERSIST INTO THURSDAY...THEN WANING WITH IMPROVING
CONDITIONS FRIDAY INTO SATURDAY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR NCZ001-
002-018.
WINTER WEATHER ADVISORY UNTIL 4 AM EST WEDNESDAY FOR
NCZ003>006-019-020.
WV...NONE.
&&
SYNOPSIS...PM
NEAR TERM...KK/PM
SHORT TERM...KM
LONG TERM...REB
AVIATION...KK/PMHazardous weather outlook, Mar 2, 5:18 AM EST, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
518 AM EST TUE MAR 2 2010
NCZ001-002-018-031030-
ASHE-ALLEGHANY NC-WATAUGA-
518 AM EST TUE MAR 2 2010
...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY FOR 2 TO 4 INCHES OF SNOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ003>006-019-020-031030-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-
518 AM EST TUE MAR 2 2010
...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 4 AM EST
WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY FOR 1 TO 2 INCHES OF SNOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ007-009>020-WVZ042>045-031030-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
518 AM EST TUE MAR 2 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
A LIGHT ACCUMULATION OF SNOW...1 TO 2 INCHES...IS POSSIBLE TODAY
AND TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SNOW SHOWERS MAY RESULT IN SOME LIGHT ACCUMULATIONS OF SNOW IN THE
HIGHER ELEVATIONS WEDNESDAY INTO THURSDAY...MAINLY FOR ELEVATIONS
ABOVE 3000 FEET.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ022>024-032>035-043>047-058-059-031030-
ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
518 AM EST TUE MAR 2 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
AN INCH OF SNOW IS POSSIBLE TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Heavy Snow, Carroll
- When
- March 2, 12:30 PM EST to 6:00 PM EST
- Where
- Carroll forecast zone
- Reported by
- Department of Highways
- Coordinates
- 36.697, -80.829 (the zone’s center; the record gives no point)
Four to seven inches of snow accumulated across Carroll County.
Heavy Snow, Patrick
- When
- March 2, 1:30 PM EST to 10:00 PM EST
- Where
- Patrick forecast zone
- Reported by
- Department of Highways
- Coordinates
- 36.678, -80.284 (the zone’s center; the record gives no point)
Three to five inches of snow fell across Patrick County.
Heavy Snow, Floyd
- When
- March 2, 1:30 PM EST to 7:00 PM EST
- Where
- Floyd forecast zone
- Reported by
- Public
- Coordinates
- 36.932, -80.362 (the zone’s center; the record gives no point)
Three to five inches of snow fell across Floyd County.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Georgia, March 2, 201038 events
- Winter Storm and Winter Weather in North Carolina, March 2 to 3, 201025 events
- Winter Weather in Virginia, March 2 to 3, 201018 events
- Winter Weather in North Carolina, March 2, 201016 events
- Winter Weather in South Carolina, March 2, 201012 events
- Winter Storm and Winter Weather in South Carolina, March 2, 201010 events
- Heavy Snow and Winter Weather in Alabama, March 2, 20109 events
- Heavy Snow in North Carolina, March 2, 20109 events
- Heavy Snow in North Carolina, March 2, 20109 events
- Heavy Snow and High Wind in North Carolina, March 2 to 3, 201053 kt wind · 9 events
- High Surf in Hawaii, March 2 to 5, 20108 events
- Winter Weather in Kentucky, March 2, 20107 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215827, 215825, 215828.